MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 8 NON-CEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 8 NON-CEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75100471
Medical Device Problem Code Tear, Rip or Hole in Device Packaging (2385)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/16/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a total hip procedure, the box was opened and the outer packaging was fine, but when the circulator went to hand the implant to the surgical tech, the implant was poking out of the plastic.The procedure was completed using a sn backup device.A delay of 30 min or less was reported.
 
Additional Manufacturer Narrative
It was reported that during a total hip procedure, the package was opened and the outer packaging was fine, but when the circulator went to hand the implant to the surgical tech, the implant was poking out of the plastic.The procedure was completed using a smith + nephew backup device.A delay of 30 min or less was reported.The claimed device is a polarstem standard ti/ha stem size 8 [article no.: 75100471, lot no.: a1409467], which intent use is in treatment.The device including claimed packaging was returned for investigation.The outer packaging as well as the first peel pouch were already open in the designated places.The second peel pouch has a tear parallel to the bottom seal seam.The innermost peel pouch has a hole through which the stem broke.The cone protection cap lies loose in the innermost bag and is no longer fixed to the stem.There are scratches and wiping visible in the innermost pouch.Everything indicates that the stem was not ideally fixed in the entire packaging construction and has moved, whereupon the damage can be traced back.A production history review was performed.The batch was manufactured and packed back in 2014.In the corresponding production record no deviations were found which could explain the missing vacuum or movement of the stem.For the reported batch number no other complaint can be found.For this specific article 6 additional complaints were recorded which claims a faulty device packaging and a loss of vacuum or damaged peel-pouches.The risk of a tear, rip or hole in the device packaging is covered within our corresponding packaging risk file and rated as low.After the performed investigation the root cause for this failure can not be confirmed.Further activities will not be planned.Repeated stock manipulations may have contributed to the motion of the stem inside the packaging causing the observed sterility breach.According to our instructions for use, implants may not be implanted under any circumstances if the packaging is damaged or not intact.If this scenario occurs, we kindly ask you to return the affected products (the peel pouches and the corresponding stems) to the appropriate smith & nephew representative or office for investigation.This complaint will be closed.Smith+nephew will however continue to monitor the corresponding products for similar issues.

Brand Name
POLARSTEM STEM STD TI/HA 8 NON-CEM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11646730
Report Number9613369-2021-00150
Device Sequence Number3097825
Product Code LXH
UDI-Device Identifier07611996118629
UDI-Public07611996118629
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/28/2021
Device Model Number75100471
Device Catalogue Number75100471
Device Lot NumberA1409467
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2021
Initial Date Received by Manufacturer 03/16/2021
Supplement Date Received by Manufacturer05/11/2021
Initial Report FDA Received Date04/11/2021
Supplement Report FDA Received Date05/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1